MAUDE Adverse Event Report: DRÄGERWERK AG & CO. KGAA CARINA; VENTILATORS, OTHER

DRÄGERWERK AG & CO. KGAA CARINA; VENTILATORS, OTHER
Model Number 8419350
Medical Device Problem Codes Gas Output Problem (1266); Inaccurate Delivery (2339)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 12/12/2023
Type of Reportable Event Death
Event or Problem Description
It was reported that the device alarmed and switched to backup ventilation during use.The ventilation was performed with settings for apnea.It was reported that vitals were deteriorating.It was further reported that the patient passed away two hours after the event, but the connection to the event has not been specified.
 
Additional Manufacturer Narrative
The investigation has just started; results will be provided in a follow-up report.H3 other text : on-going.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The log file of the affected device was provided for the investigation.The log entries show that the device has been performing a ventilation starting on (b)(6) 2023 at 06:21 and continued with short user-initiated standby phases.On (b)(6) at 02:14 the device logged the technical error 00.A018 / emergency backup ventilation.In reaction to the error the user set the device to standby and restarted the ventilation again.The alarm message was given again 21 times until the device was switched off by the user at 02:40.The error message indicates that the pressure sensor is faulty.Based on the log entries the root cause of the error is a faulty pressure sensor ps1 which showed an offset voltage that was outside of the specified range.The device can be repaired by replacing the pressure measurement unit of the pcb sensor.The carina is a long-term ventilator intended for sub-acute care patients.Sub-acute care refers to patients who are stable and require diagnostic and invasive procedures but not intensive treatment.In case of the sensor related technical error 00.A018 "pressure sensor failure" the device switches to emergency ventilation with 21 vol% fio2.The turbine maintains controlled ventilation with the required ventilation pressure even if the sensors fail.Emergency ventilation is pressure-controlled ventilation with reduced quality and is alarmed with "emergency ventilation !!!".In case of this alarm the ifu advises the user to start using an independent substitute device to continue the ventilation of the patient.The number of similar cases, related to the same root cause, is within the expected range of the respective risk assessment and thus accepted.

Brand Name
CARINA
Common Device Name
VENTILATORS, OTHER
Manufacturer (Section D)
DRÄGERWERK AG & CO. KGAA
moislinger allee 53-55
lübeck
GM 
Manufacturer (Section G)
DRÄGERWERK AG & CO. KGAA
moislinger allee 53-55
lübeck 23542
GM   23542
Manufacturer Contact
moislinger allee 53-55
lübeck 23542
4518822868
MDR Report Key18397121
Report Number9611500-2023-00523
Device Sequence Number11456393
Product Code CBK
UDI-Device Identifier04048675041610
UDI-Public(01)04048675041610(11)160818(17)161110(93)8419350-28
Combination Product (Y/N)N
PMA/510(K) Number
K072885
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial,Followup
Report Date (Section B) 06/20/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number8419350
Device Catalogue Number5704110
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 12/20/2023
Supplement Date Received by Manufacturer06/20/2024
Initial Report FDA Received Date12/27/2023
Supplement Report FDA Received Date07/01/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/18/2016
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
NA.; NA.
Outcome Attributed to Adverse Event Death;
Patient SexUnknown